Heavy Snow, Howard
- When
- February 14, 4:15 AM CST to 3:30 PM CST
- Where
- Howard forecast zone
- Reported by
- Public
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
An upper level disturbance interacted with a cold front to produce a narrow band of heavy snow near the Iowa Minnesota border on Valentines Day. 5 inches near Dorchester and Lansing (Allamakee County) respectively.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An upper level disturbance interacted with a cold front to produce a narrow band of heavy snow near the Iowa Minnesota border on Valentines Day. Highest accumulations as reported by volunteer weather observers included 8.7 inches and 8.5 inches near Dorchester and Lansing (Allamakee County) respectively. Decorah (Winneshiek County) had a total accumulation of 8.0 inches, while 6.5 inches was reported near Cresco (Howard County) and Waukon (Allamakee County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 14, 3:35 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
335 AM CST THU FEB 14 2008
.SHORT TERM...TODAY THROUGH SATURDAY
FORECAST FOCUS IS SQUARELY ON THE SNOW FOR TODAY...AND THEN ANY
LINGERING WINTER CONDITIONS TONIGHT/FRI.
WATERVAPOR IMAGERY WAS PUSHING A SHORTWAVE EAST ACROSS ND EARLY THIS
MORNING...WITH MORE SHORTWAVE ENERGY DROPPING SOUTH FROM CANADA
TOWARD THE NORTHERN PLAINS...AND THEN A STRONGER SHORTWAVE OVER THE
DESERT SOUTHWEST. THE SHORTWAVE MOVING OUT OF THE NORTHERN PLAINS IS
THE ONE WE CARE ABOUT FOR TODAY.
LATEST 88-D IMAGERY SHOWS A LARGE AREA OF SNOW ACROSS EASTERN
MN/NORTHWEST INTO WESTERN WI. THIS WAS MOSTLY ASSOCIATED WITH LOW
LEVEL WARM AIR ADVECTION AND UPGLIDE ON THE 280-295 K ISENTROPIC
SFCS...MOSTLY INTO AND ACROSS A FRONTAL BOUNDARY THAT RAN FROM NE WI
INTO NEB. SFC OBS INDICATED VSBYS OF 1-2 SM ON AVERAGE IN THE
SNOW...PROBABLY GOOD ENOUGH FOR 1/2 INCH PER HOUR ACCUMULATION
RATES.
THIS SYSTEM HAS CERTAINLY EVOLVED FROM WHEN THE MODELS FIRST STARTED
DEPICTING IT. FIRST...IT WAS DOMINATED BY A DEFORMATION
BAND/THERMODYNAMIC SNOWS NORTH AND WEST OF A SFC LOW. GRADUALLY THE
MODELS TRANSITIONED THIS INTO A MORE 2 HEADED SYSTEM...WITH WARM AIR
ADVECTIVE SNOW NORTH OF A WARM FRONT...AND THEN BANDED SNOWS
CONFINED ALONG A COLD FRONT RUNNING SOUTHWEST OF THE SFC LOW.
NOW...THERE IS THE CURRENT THERMODYNAMICALLY DRIVEN SNOWS...BUT BOTH
THE NAM AND GFS ARE TRENDING TOWARD SNOW BEING MORE DRIVEN BY THE
COLD FRONT...WITH THIS FRONT TAKING MORE OF A WEST TO EAST RUNNING
TACK COMPARED TO PREVIOUS MODEL RUNS. THIS COULD LEAD TO HIGHER
SNOWFALLS AS THE SNOW BAND BECOMES TRAINING IN NATURE.
FRONTOGENETIC FORCING IS IMPRESSIVE FROM 700 THROUGH 900 MB ALONG
THIS BOUNDARY...WITH A NORTH-SOUTH RUNNING X-SECTION MAXIMIZED AT
18Z...WITH LSE DEAD CENTER. BOTH THE GFS AND NAM HINT AT SOME -EPV
NEAR THE TOP OF THIS DEEP FRONTOGENETIC LAYER //ABOUT 150MB
THICK//...WHICH COULD LEAD TO SOME ENHANCED BANDING IF THIS IS
REALIZED. THE MAX LIFT IS ALSO THROUGH THAT FAVORABLE -12 TO -18
THERMAL LAYER FOR SNOW PRODUCTION.
BROADER VIEW OF THE RADAR RETURNS SHOWS SNOW BREAKING OUT ALONG AND
NORTH OF THE FRONT OUT WEST...ACROSS THE NORTHERN PLAINS. NEITHER
THE GFS OR NAM DOING A GREAT JOB WITH THIS AREA OF SNOW...BUT THE
GFS SEEMS TO CATCH UP ON THIS QUICKER THAN THE NAM...AT LEAST IN ITS
QPF FIELD.
SO...ITS BECOMING MORE EVIDENT THAT THE FRONTOGENETIC FORCING AND
FRONT WILL BE THE PLAYERS FOR THE SNOW TODAY...AND SHOULD PRODUCE A
SOMEWHAT NARROW BAND //60 MILES WIDE PERHAPS// OF HEAVIER SNOW. THIS
IS THE BIGGEST QUESTION FOR THE FORECAST...AS 6 OR MORE INCHES WILL
BE A DEFINITE POSSIBILITY IN THIS BAND...ESPECIALLY EAST OF THE
MISSISSIPPI RIVER WHERE THE DYNAMICS WILL COME TOGETHER FOR A LONGER
PERIOD OF TIME.
FOR SNOW AMOUNTS...COMPARING 24 HR HOUR PLAN VIEW TOTALS...THE GFS
IS THE MOST ROBUST...AND WOULD AFFECT MORE OF THE LOCAL AREA...WITH
A 7-8 INCH SWATH FROM AUSTIN MN THROUGH CENTRAL WI. THE NAM IS
LESS...AND DOESN/T HAVE THE WESTWARD EXTENT TO ITS HEAVY
SNOW...KEEPING 6 OR MORE INCHES CONFINED TO CENTRAL WI. COBB OUTPUT
VIA THE GFS IS 11 INCHES FOR RST AND 10 INCHES FOR LSE...IN THE
HEART OF THE GFS/S SNOW BAND. THE NAM IS MUCH LESS...WITH 4 IN RST
AND 5.5 IN LSE. OBVIOUSLY A BIG DIFFERENCE. COMPARING PREVIOUS RUNS
FOR THE LOCAL FORECAST AREA...THE GFS STARTED OUT WITH A LOT FOR
THIS SYSTEM...THEN BACKED OFF...AND NOW HAS RAMPED TOTALS BACK
UP. THE NAM HAS BEEN MORE CONSISTENT ON THE WHOLE. THINK THE GFS IS
BANKING ON A LOT MORE ENHANCED BANDING THEN THERE WILL BE...BUT
BELIEVE THE NAM IS ALSO UNDERDOING WHAT IS GOING ON NOW...AND HOW
ACTIVE THIS SNOW BAND WILL BE THROUGH THE MORNING. SO...GOING TO
STICK WITH SOMETHING MORE INBETWEEN THE TWO...AND MORE INLINE WITH
WHAT WE HAVE BEEN FORECASTING FOR THE LAST COUPLE DAYS. THAT SAID
THOUGH...I SEE THE POTENTIAL FOR AN EXPANSION OF THE WARNING
WESTWARD...INCLUDING COUNTIES SUCH AS TREMPEALEAU AND LA
CROSSE...AND POSSIBLE WINONA AND VERNON. ITS GOING TO BE CLOSE...AND
JUST NOT ENOUGH CONFIDENCE TO TIP ME OVER TO AN UPGRADE. THIS WILL
HAVE TO BE WATCHED CLOSELY. FOR TAYLOR COUNTY THOUGH...THE MAIN SNOW
BAND SHOULD BE SOUTH OF THAT COUNTY...WITH THE BULK OF THEIR SNOW
FROM NOW THROUGH LATE MORNING. SO...WILL DOWNGRADE TO A SNOW ADV AND
ONLY RUN THAT THROUGH MID MORNING.
NOW...IN ADDITION TO THIS SNOW...INCREASING PRESSURE GRADIENT WILL
RESULT IN BLUSTERY WINDS AND LEAD TO SOME BLOWING AND DRIFTING
OF THE SNOW...MOSTLY IN THE OPEN AND UNSHELTERED AREAS OF SOUTHEAST
MN AND NORTHEAST IA...ALONG WITH AREA RIDGE-TOPS. THIS COULD
NECESSITATE AN ADDITIONAL ADV IN THOSE AREAS FOR THIS EVENING.
TO ADD INSULT TO INJURY...THE STRONGER WINDS WILL ALSO USHER DOWN
SOME COLDER AIR...WITH 850 MB TEMPS DROPPING FROM -4 C THIS MORNING
TO -16 C BY 12Z FRI. BELOW ZERO TEMPS AND THE WINDS WILL RESULT IN
SOME 20 TO 25 BELOW WIND CHILLS OVERNIGHT THROUGH EARLY FRI
MORNING...AND WIND CHILL ADV/S MAY BE NECESSARY FOR SOME LOCATIONS
FOR LATE TONIGHT THROUGH FRI MORNING.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MEDIUM RANGE MODELS CONTINUE TO POINT TOWARD A 500MB SHORTWAVE
TROUGH DROPPING ACROSS THE NORTHERN GREAT LAKES THIS WEEKEND...BUT
HAVE PUSHED IT BACK A BIT...HAVING IT SPIN THROUGH MORE ON SAT NIGHT
AND SUN NOW. MEANWHILE...THE STRONGER BUNDLE OF ENERGY AND CLOSED
500 MB WILL MOVE THROUGH TX AND THEN NORTHEAST INTO THE OH RIVER
VALLEY. THIS SYSTEM WILL GRADUALLY MERGE WITH THE SHORTWAVE TROUGH
TRACKING ACROSS THE LOCAL AREA...STRENGTHENING AS THEY MOVE TOWARD
THE NEW ENGLAND STATES. THAT STRONGER SYSTEM TO THE SOUTH WOULD
BRING A PRETTY HEFTY BAND OF SNOW CLOSE TO THE LOCAL AREA ON ITS
CURRENT TRACK...REACHING AS FAR NORTH AS EASTERN IA/SOUTHEAST WI.
THE WEAKER SHORTWAVE PASSING ACROSS THE GREAT LAKES GIVES IT ENOUGH
OF A SHOVE TO KEEP IT OUT OF THE FORECAST AREA FOR NOW.
HOWEVER...THE LATEST 00Z RUN OF THE EC WOULD NOW BRING THAT MAIN LOW
FARTHER NORTH...RESULTING IN A FURTHER WEST AND NORTHWARD BAND OF
SNOW. SIGNIFICANT CHANGE FROM PREVIOUS RUNS...AND WON/T JUMP ON IT
AS OF YET. BACK TO THAT SHORTWAVE...LATEST TRACK AND THE BETTER
FORCING POINT TO KEEPING THE BULK OF ITS LIGHT SNOW AND MINOR
ACCUMULATIONS ACROSS NORTHERN SECTIONS OF MN/WI. HOWEVER...STILL
SOME LOW LEVEL QG CONVERGENCE TO DEAL WITH...ALONG WITH A SFC
BOUNDARY...ALTHOUGH SATURATION WILL BE HARDER TO COME BY THE FARTHER
SOUTH OF THE SHORTWAVE YOU GO. STILL...PROBABLY ENOUGH TO CONTINUE
SMALL -SN CHANCES...OR AT LEAST SOME FLURRIES. CYCLONIC FLOW...COLD
AIR AND DECENT MID LEVEL LAPSE RATES SHOULD RESULT IN SOME SMALL
-SHSN POSSIBILITIES OR FLURRIES FOR MONDAY. HIGH PRESSURE LOOKS TO
MOVE IN FOR MONDAY NIGHT INTO TUES.
&&
.AVIATION...
MAIN FORECAST PROBLEM IS ONSET OF SNOW REDUCING CEILINGS AND
VISIBILITIES INTO THE IFR/LIFR CATEGORY. EARLY THIS MORNING
STATIONARY FRONT LIES FROM SOUTH DAKOTA...INTO NORTHERN WISCONSIN.
MOISTURE TRANSPORT/WARM ADVECTION RESULTING IN SNOW ALONG THIS
FRONT. AN INTRUSION OF DRIER AIR FROM IOWA HAS KEPT CEILINGS AT THE
TAF SITES IN THE VFR CATEGORY WHICH SHOULD PERSIST THROUGH 11Z. LOW
LEVEL SATURATION TO OCCUR AT TAF SITES AFTER 11Z AS NEXT SURGE OF
MOISTURE RIDES UP ALONG THE ASSOCIATED COLD FRONT. SOME HEAVY BANDS
OF SNOW ARE LIKELY TO SET UP THROUGH THE TAF SITES BETWEEN 11Z-20Z
TODAY WITH IFR CEILINGS AND VISIBILITIES BETWEEN ONE QUARTER AND ONE
HALF MILE.
SYSTEM TO PUSH AWAY FROM THE AREA THIS EVENING...BUT NORTHWEST WINDS
WILL BEGIN TO PICK UP WHICH MAY RESULT IN SOME BLOWING SNOW THROUGH
THE EVENING HOURS...ESPECIALLY AT THE RST TAF SITE. CEILINGS OF
010KFT-015KFT EXPECTED BETWEEN 00Z-06Z TONIGHT.
RABERDING
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAVY SNOW WARNING UNTIL 6 PM CST THIS AFTERNOON FOR WIZ029-
WIZ034-WIZ042-WIZ043-WIZ044.
SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR WIZ032-WIZ033-
WIZ041-WIZ053-WIZ055.
SNOW ADVISORY UNTIL 9 AM CST TODAY FOR WIZ017.
MN...SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MNZ079-MNZ086-
MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...NONE.
&&
RIECKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 115 PM CST WED FEB 13 2008 MNZ079-086>088-095-096-WIZ017-029-032>034-041>044-053-055-141200- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 115 PM CST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE MAY BE A LITTLE LIGHT SNOW OR FLURRIES IN SOME SPOTS THIS AFTERNOON...BUT NO ACCUMULATION IS ANTICIPATED. A STRONGER LOW PRESSURE AREA WILL MOVE TOWARD THE AREA TONIGHT...SPREADING SNOW INTO THE REGION AGAIN AFTER MIDNIGHT. ACCUMULATIONS OF 2 TO 4 INCHES COULD ALREADY BE ON THE GROUND BY MORNING...ESPECIALLY ACROSS CLARK AND TAYLOR COUNTIES IN WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AS THIS STRONGER LOW MOVES ACROSS THE AREA...SNOW WILL CONTINUE THROUGHOUT THE DAY THURSDAY. AT THIS TIME...TOTAL STORM ACCUMULATIONS LOOK TO BE BETWEEN 4 AND 8 INCHES ACROSS THE OUTLOOK AREA...WITH THE HIGHER AMOUNTS GENERALLY NORTH AND EAST OF INTERSTATE 94. HEAVY SNOW WARNINGS AND SNOW ADVISORIES ARE IN EFFECT THROUGH THURSDAY. AS THE SNOW TAPERS OFF THURSDAY EVENING...THE WINDS WILL BEGIN TO PICK UP... GUSTING TO 20 TO 25 MPH...WHICH WILL RESULT IN AREAS OF BLOWING SNOW. IN ADDITION...COLDER AIR WRAPPING IN BEHIND THE SYSTEM THURSDAY NIGHT AND FRIDAY MORNING WILL COMBINE WITH THE STRONG NORTH WINDS TO PRODUCE WIND CHILLS OF 20 BELOW TO 30 BELOW ZERO. WIND CHILL ADVISORIES MAY BE NECESSARY. ANOTHER CHANCE OF SNOW ENTERS THE PICTURE SATURDAY AND SUNDAY BUT IT REMAINS TO EARLY TO DETERMINE WHETHER OT NOT THERE WILL BE ANY ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW ACCUMULATION TONIGHT INTO THURSDAY WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ094-WIZ054-061-141200- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-MOWER-WINNESHIEK- 115 PM CST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE MAY BE A LITTLE LIGHT SNOW OR FLURRIES IN SOME SPOTS THIS AFTERNOON...BUT NO ACCUMULATION IS ANTICIPATED. A STRONGER LOW PRESSURE AREA WILL MOVE TOWARD THE AREA TONIGHT...SPREADING SNOW INTO THE REGION OVERNIGHT. ACCUMULATIONS UP TO AN INCH ARE POSSIBLE BY MORNING...ESPECIALLY ALONG THE IOWA/MINNESOTA BORDER REGION... AND ADJACENT AREAS OF SOUTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AS THIS STRONGER LOW MOVES ACROSS THE AREA...SNOW WILL CONTINUE THROUGHOUT THE DAY THURSDAY. AT THIS TIME...TOTAL STORM ACCUMULATIONS LOOK TO BE BETWEEN 1 AND 4 INCHES...WITH THE HIGHER AMOUNTS GENERALLY ALONG THE IOWA/MINNESOTA BORDER AND THE ADJACENT AREAS OF SOUTHWEST WISCONSIN. AS THE SNOW TAPERS OFF THURSDAY EVENING...THE WINDS WILL BEGIN TO PICK UP...GUSTING TO 20 TO 25 MPH...WHICH WILL RESULT IN AREAS OF BLOWING SNOW. IN ADDITION...COLDER AIR WRAPPING IN BEHIND THE SYSTEM THURSDAY NIGHT AND FRIDAY MORNING WILL COMBINE WITH THE STRONG NORTH WINDS TO PRODUCE WIND CHILLS OF 20 BELOW TO 30 BELOW ZERO. WIND CHILL ADVISORIES MAY BE NECESSARY. ANOTHER CHANCE OF SNOW ENTERS THE PICTURE SATURDAY AND SUNDAY BUT IT REMAINS TO EARLY TO DETERMINE WHETHER OT NOT THERE WILL BE ANY ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW ACCUMULATION LATE TONIGHT INTO THURSDAY WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74409, 74410, 74408.